Alert archive / Vermont / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Burlington, VT

August 12, 2004Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Aug 12, 2004, 2:37 PM EDT for Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 2:37 PM EDT (18:37 UTC)
Expired
Aug 12, 2004, 5:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Washington County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 121837
FFWBTV
VTC023-122130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
237 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN CENTRAL VERMONT
  THIS INCLUDES THE CITIES OF...MONTPELIER...BARRE...

* UNTIL 530 PM EDT.

* AT 228 PM EDT...A TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAIN 
  OF TWO AND HALF INCHES IN THE LAST HOUR OR TWO IN WORCESTER FROM 
  HEAVY SHOWERS AND THUNDERSTORMS ACROSS WASHINGTON COUNTY VERMONT.

* MORE THUNDERSTORMS WILL BE MOVING UP ACROSS WASHINGTON COUNTY IN 
  VERMONT THIS AFTERNOON. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4409 7288 4419 7294 4443 7274 4439 7267
      4446 7257 4442 7249 4448 7242 4443 7228
      4433 7230 4416 7244 4416 7258 4404 7271

$$

MURRAY
1 follow-up statement
000 
WGUS71 KBTV 121932
FFSBTV
VTC023-122130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
324 PM EDT THU AUG 12 2004


...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR WASHINGTON 
COUNTY IN CENTRAL VERMONT...

THE NATIONAL WEATHER SERVICE CONTINUES THE FLASH FLOOD WARNING FOR 
WASHINGTON COUNTY IN CENTRAL VERMONT. AT 320 PM...DOPPLER RADAR 
INDICATED THAT BETWEEN 1 AND 3 INCHES OF RAIN HAVE FALLEN ACROSS THE 
NORTHERN PORTIONS OF WASHINGTON COUNTY FROM MIDDLESEX TO 
WORCESTER. THIS WILL PRODUCE RAPID AND SUDDEN RISES ACROSS AREA 
STREAMS AND RIVERS OVER THE NEXT 2 HOURS...WITH FLASH FLOODING 
POSSIBLE ALONG THE NORTH BRANCH OF THE WINOOSKI RIVER AND ITS 
TRIBUTARIES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE 
WARNINGS.

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:00 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 10:00 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT THU AUG 12 2004

.UPDATE...
...HEAVY RAIN THREAT CONTINUES...
FRONTAL SYSTEM STALLED OVER THE AREA TODAY. MOISTURE CONVERGENCE
INTENSIFIES RIGHT OVER BTV THIS AFTERNOON AND EVENING FOR INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS.

THIS MORNING...AREA OF LIGHT TO MODERATE RAIN IN WESTERN NY WILL
MOVE OVER THE NW PART OF THE CWA WEST SIDE OF THE ADIRONDACKS. IN
THE SOUTHEAST AREA OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO
THE AREA. HAVE GONE WITH CATEGORICAL POPS BTV SOUTHEAST AND IN THE
ST. LAWRENCE VALLEY.

MORNING SOUNDINGS SHOW TEMPERATURES RISING TO THE MID TO UPPER 70S
AND CAPES 500-1000 J/KG THIS AFTERNON WITH PRECIPITABLE WATER VALUES
AROUND 1.60

.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH SUNDAY)...
RAINFALL WILL BE THE MAIN CONCERN FOR THE CWA OVER THE NEXT
SEVERAL DAYS. THE FRONTAL SYSTEM ASSOCIATED W/ THE DEEP TROUGH OVER
THE MIDWEST...CONTINUES TO REMAIN NEARLY STAGNANT OVER THE NORTHEAST
AND DOWN ALONG THE APPALACHAINS. THIS IS ALLOWING GULF MOISTURE TO
WORK ALONG FRONT TO ASSIST W/ TSTORMS. THE TSTORM ACTIVITY SEEN THIS
EVENING IS FOLLOWING ALMOST SAME PATH AS LAST NIGHT/S ACTIVITY...
TRAINING OVER AREAS ALREADY WET FROM PREVIOUS STORMS.

AREA RADARS SHOW RAIN THAT WAS OVER MUCH OF THE CVLY MVD NE INTO THE
NE KINGDOM. A SECOND AREA OF OF RAIN OVER S CENTRAL NY HAS FINALLY
MVD NE INTO S CVLY. STORM TOTAL/ONE HR PRECIP TOTALS ALREADY SHOWING
1-2 RAINFALL IN A NARROW BAND IN FRANKLIN CTY VT.

NEXT PROBLEM AREA FOR THE CWA WILL BE TROP STORM BONNIE. THIS
SYSTEM WILL MAKE SHORE IN FLORIDA TDY...W/ THE MDLS SHOWING IT
BEING FUNNELED ALONG THE FRONT...WHICH WILL MEANDER ALONG THE EAST
COAST ON FRIDAY. EVEN THOUGH BONNIE WILL BE EXTRA TROPICAL BY
THEN...HEAVY RAINS ARE A GOOD POSSIBILITY AS MDLS TRACK THE
REMNANTS RIGHT OVER CENTRAL NEW ENGLAND. W/ AMPLE MOISTURE FROM
ATLANTIC FEED...THIS COULD POSE PROBLEM FOR FRIDAY INTO PART OF
SATURDAY MORNING. AND WITH HURRICANE CHARLEY FORECASTED TO TAKE
SIMILAR PATH LATE INTO WEEKEND(SUN MORN)...FLOODING CONCERNS WILL BE
EMPHASIZED. LATEST 5-DY QPF TOTAL SHOW 3-4 FOR THE CWA...BUT SOME
AREAS COULD SEE EASILY 5+ . THIS COMBINED WITH RAINFALL ALREADY
RECEIVED BY TSTORM ACTIVITY OVER PAST COUPLE DAYS...WILL MAKE RAIN
SWOLLEN AREAS PRONE TO POSSIBLE FLOODING. ESFBTV CURRENTLY OUT
EMPHASIZES THIS AND WILL REISSUE LATER TO UPDATE.

AS BONNIE EXITS LATE FRI NITE INTO SAT MORNING...PRECIP WILL TAPER
OFF FROM WEST TO EAST. WK RIDGE OF HIGH PRESSURE WILL BUILD OVER
REGION DURING SATURDAY..DRYING REGION OUT SOMEWHAT IN ADVANCE OF
CHARLEY. WILL CONTINUE TO KEEP CLD COVER IN OVER REGION ALTHOUGH
SOME BRKS POSS.

&&

.LONG TERM (MONDAY THROUGH WEDNESDAY)...
SFC RIDGE BUILDS INTO THE NORTHEAST ON MONDAY AS REMNANTS OF CHARLEY
EXIT OFF INTO CANADIAN MARITIMES. THIS PART OF EXTENDED LOOKS GD
ATTM AND WILL LEAVE ALONE WITH NO CHANGES.
&&

.AVIATION (06Z-06Z)...
RADAR SHOWING SOME SCATTERED SHOWERS AND PATCHY FOG ACROSS THE
REGION AT THIS TIME WITH AREAS OF MVFR VSBYS AND CIGS...WITH SOME
AREAS OF HIGHER TERRAIN OBSCURED. AREAS OF FOG SHOULD BURN OFF BY
14Z...WITH VFR CONDITIONS EXPECTED DURING THE DAY. SHOWERS AND
THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND THIS
EVENING...WILL PRODUCE LOCAL AREAS OF HIGHER TERRAIN BEING OBSCURED
AND LOCALLY IFR VSBYS IN THE VICINITY OF ANY THUNDERSTORMS THAT
DEVELOP.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...PS
Hazardous weather outlook, Aug 12, 9:29 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
929 AM EDT THU AUG 12 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-131327-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
929 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT IN SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE REMNANTS OF TROPICAL STORM BONNIE WILL MOVE NORTH FROM THE MID
ATLANTIC STATES ON FRIDAY AND BRING PERIODS OF HEAVY RAIN TO THE
REGION DURING THE DAY ON FRIDAY.  THE REMNANTS OF TROPICAL STORM
CHARLEY COULD BRING SOME MORE RAIN TO THE REGION LATE SATURDAY NIGHT
AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 1:53 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU AUG 12 2004

VTZ003-004-006>008-121845-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX-

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELMORE VERMONT...MOVING NORTHEAST AT AROUND
25 MPH.

THE THUNDERSTORM WILL BE NEAR GREENSBORO...EAST HARDWICK BY 210 PM...
NEAR GLOVER BY 230 PM...AND NEAR BARTON AND WEST GLOVER BY 240 PM.

THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING AND VERY HEAVY
RAINFALL. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS STORM AS
WELL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE WHEN
THUNDERSTORMS APPROACH.

MURRAY

Nearby

Flash Flood Warnings in Vermont, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.